Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 80, NWS Nashville, TN

May 1, 2009Bedford County, Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2009, 3:33 AM CDT for Bedford County, Marshall County, Maury County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2009, 3:33 AM CDT (08:33 UTC)
Expired
May 1, 2009, 4:00 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Marshall County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 83 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 010833
SVROHX
TNC003-117-119-010900-
/O.NEW.KOHX.SV.W.0080.090501T0833Z-090501T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
333 AM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  CENTRAL MARSHALL COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 AM CDT

* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF COLUMBIA...AND MOVING EAST  
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWISBURG BY 355 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3555 8653 3534 8662 3550 8709 3567 8702
TIME...MOT...LOC 0832Z 290DEG 25KT 3555 8695

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:10 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 1, 2:10 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
210 AM CDT FRI MAY 1 2009

.DISCUSSION...A LINE OF CONVECTION CURRENTLY MOVING ACROSS MIDDLE
TENNESSEE, WITH SIGNIFICANT LIGHTNING, HEAVY RAINFALL, AND EVEN
SOME HAIL. SURFACE MAP AT 06Z SHOWS THE FRONTAL BOUNDARY STILL
NORTH OF THE OHIO VALLEY WITH HIGH PRESSURE ANCHORED OFF THE
EAST COAST, REMINISCENT OF A SUMMERTIME PATTERN.

GFS MODEL SOUNDING FOR BNA AT 18Z TODAY GIVES A LIFTED INDEX OF
-2.8, K-INDEX OF 35, AND CONVECTIVE AVAILABLE POTENTIAL ENERGY OF
1200 J/KG.

ATMOSPHERIC MODELS SHOW THE SURFACE FRONT STALLING OUT JUST TO OUR
NORTH WITHIN THE NEXT 48 HOURS, ENABLING CONTINUED WARM
TEMPERATURES, HIGH DEW POINTS, AND ACTIVE WEATHER. A LOW CENTER
DEVELOPING OVER THE ARK-LA-TEX BY 00Z MONDAY WILL DRIFT
NORTHEASTWARD AND DRAG A COLD FRONT ACROSS THE MID STATE BY 00Z
TUESDAY.

LOOK FOR A WEAK 500 MB TROUGH TO COME THROUGH WITH THE COLD FRONT,
ALTHOUGH THE SURFACE AND UPPER RIDGE WILL QUICKLY REESTABLISH
THEMSELVES, KEEPING MIDDLE TENNESSEE UNDER THE INFLUENCE OF A
MARITIME TROPICAL AIR MASS FOR MOST OF NEXT WEEK. A SUBSEQUENT
COLD FRONT WILL BRING MORE CONVECTION TO THE MID STATE WEDNESDAY
NIGHT AND THURSDAY AS OUR BUSY WEATHER WEEK CONTINUES.

MODEL QPFS SHOW HEAVY PRECIPITATION AMOUNTS STRETCHED ACROSS THE
NEXT SEVERAL DAYS. ALSO, THE SPC HAS JUST UPDATED ITS DAY 1 AND
DAY 2 CONVECTIVE OUTLOOKS, WITH ALL OF MIDDLE TENNESSEE UNDER A
SLIGHT RISK OF SEVERE WEATHER FOR AT LEAST THE NEXT 48 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      79  63  74  61 /  80  80  70  60
CLARKSVILLE    77  60  70  57 /  80  80  70  70
CROSSVILLE     74  63  76  62 /  60  80  50  50
COLUMBIA       79  64  78  62 /  70  60  60  50
LAWRENCEBURG   79  65  81  64 /  60  50  50  40
WAVERLY        77  62  73  59 /  70  70  60  60
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Apr 30, 6:36 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
636 PM CDT THU APR 30 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
636 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

STRONG STORMS ARE POSSIBLE LATER TONIGHT OVER WESTERN PORTIONS OF
THE MID STATE. THE STORMS WILL BE MOVING EAST INTO OUR AREA FROM WEST
TENNESSEE...AND WILL MOST LIKELY ARRIVE AFTER 10 PM. AT THIS
TIME...WE EXPECT THE STORMS TO PEAK BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STATIONARY FRONT WILL DEVELOP JUST NORTH OF MIDDLE TENNESSEE
FRIDAY AND FRIDAY NIGHT, AND WILL INCREASE THE CHANCE OF
THUNDERSTORM ACTIVITY ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS
MAY BECOME SEVERE, ESPECIALLY IN AREAS TO THE NORTH AND WEST OF
THE NASHVILLE METROPOLITAN AREA.

ACTIVE WEATHER WILL CONTINUE TO SPREAD ACROSS MIDDLE TENNESSEE ON
SATURDAY AND SUNDAY, WITH MOST OF THE MID STATE UNDER A SLIGHT RISK
OF SEVERE WEATHER THROUGHOUT THE WEEKEND.

A STRONG LOW PRESSURE SYSTEM WILL FINALLY PUSH THE FRONT THROUGH
MIDDLE TENNESSEE MONDAY AND MONDAY NIGHT, BRINGING YET ANOTHER ROUND
OF ACTIVE WEATHER. GIVEN THE POSSIBILITY OF SIGNIFICANT
PRECIPITATION THURSDAY THROUGH MONDAY NIGHT, PERSISTENT HEAVY
RAINFALL MAY PRODUCE FLOODING IN PARTS OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FRIDAY
THROUGH SUNDAY NIGHT.

17

In the hours before

Special weather statement, Apr 30, 9:34 PM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 PM CDT THU APR 30 2009

TNZ093>095-010300-
GILES-LAWRENCE-WAYNE-
934 PM CDT THU APR 30 2009

...STRONG THUNDERSTORMS QUICKLY FORM IN NORTHEAST MISSISSIPPI AND
NORTH ALABAMA...

AT 928 PM CDT...NATIONAL WEATHER SERVICE IN NASHVILLE IS MONITORING
CLOSELY STORMS IN NORTHEAST MISSISSIPPI AND NORTH ALABAMA. THESE
STORMS FORMED QUICKLY AND WILL MOVE NORTHEAST AND INTO SOUTHWEST
MIDDLE TENNESSEE NEAR THE ALABAMA BORDER BEFORE 10 PM. THE STORMS
HAVE FORMED UNDERNEATH A RATHER STRONG UPPER LEVEL JET THAT EXTENDS
OVER NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE AT THIS TIME.
ALSO...A MID LEVEL JET IS LAYING SOUTH TO NORTH ALONG THE TENNESSEE
RIVER...PLACING THIS SAME AREA IN ITS RIGHT REAR QUADRANT. ITS NOT
OUT OF THE QUESTION THAT A STORM OR TWO COULD QUICLY BECOME SEVERE
NEAR THE ALABAMA BORDER DURING THE NEXT HOUR...PRODUCING 60 MPH WINDS
AND PENNY SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND WARNINGS
SHOULD THEY BECOME NECESSARY.

BOYD
Special weather statement, Apr 30, 10:06 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CDT THU APR 30 2009

TNZ005>008-022>028-056>062-075-093>095-010415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LEBANON...MOUNT JULIET...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...SHELBYVILLE...WAYNESBORO...
LAWRENCEBURG...PULASKI
1006 PM CDT THU APR 30 2009

...STRONG THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE...

AT 955 PM CDT...DOPPLER WEATHER RADAR INDICATED A STRONG STORM
MOVING NORTHEAST INTO SOUTHERN GILES COUNTY. ANOTHER STORM WAS
HEADED NORTHEAST TOWARD WAYNE COUNTY. THESE STORMS ARE BEING
MONITORED CLOSELY. THE UPPER LEVEL JET STRUCTURE FOR THE NEXT
COUPLE OF HOURS SUPPORTS STRONG THUNDERSTORMS ACROSS SOUTHERN
MIDDLE TENNESSEE. AT THIS TIME IT DOES APPEAR LIKELY THAT THE
STORMS WILL REMAIN BELOW SEVERE LIMITS.

IN ADDITION...A 50 MILE WIDE AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING EAST THROUGH WESTERN MIDDLE TENNESSEE.
THE LEADING EDGE REACHED FROM JUST WEST OF SPRINGFIELD...TO
CENTERVILLE...TO JUST EAST OF WAYNESBORO. THIS ACTIVITY IS IN
ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE THAT WILL MOVE
EASTWARD THROUGH MIDDLE TENNESSEE DURING THE LATE EVENING AND
OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST STATEMENT.

BOYD
Special weather statement, Apr 30, 11:38 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 PM CDT THU APR 30 2009

TNZ005>011-022>034-056-057-059-060-062-010645-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-WILLIAMSON-
MAURY-RUTHERFORD-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...FRANKLIN...BRENTWOOD...COLUMBIA...
MURFREESBORO
1138 PM CDT THU APR 30 2009

...THUNDERSTORMS MOVING ACROSS NORTHERN MIDDLE TENNESSEE...

SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE NORTH HALF
OF MIDDLE TENNESSEE BETWEEN NOW AND 2 AM. A FEW STORMS COULD
BECOME BRIEFLY STRONG...WITH WIND GUSTS TO 40 MPH AND PEA SIZE
HAIL.

BOYD
Local storm report, May 1, 12:29 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1229 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             2 S DICKSON             36.05N 87.38W
05/01/2009  E0.75 INCH       DICKSON            TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL 2 MILES SOUTH OF
            DICKSON.

&&

JLM
Local storm report, May 1, 12:41 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             KINGSTON SPRINGS        36.10N 87.10W
05/01/2009  E0.88 INCH       CHEATHAM           TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL NEAR KINGSTON SPRINGS.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:24 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson36 min
May 1, 1:22 PM CDTAreal Flood AdvisoryOHXBenton, Hickman, Humphreys, Perry3 hr
May 1, 1:27 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne33 min
May 1, 1:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry23 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne35 min
May 1, 2:20 PM CDTTornado WarningOHXLawrence, Lewis, Maury, Wayne25 min
May 1, 2:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
May 1, 2:41 PM CDTTornado WarningOHXGiles, Lawrence, Lewis, Maury34 min
May 1, 3:02 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne28 min
May 1, 3:11 PM CDTTornado WarningOHXGiles, Marshall34 min
May 1, 3:12 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury3 hr
May 1, 3:18 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
May 1, 3:20 PM CDTSevere Thunderstorm WarningOHXWayne25 min
May 1, 3:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne33 min
May 1, 3:44 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 1, 3:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
May 1, 4:01 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson3 hr
May 1, 4:09 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
May 1, 4:14 PM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury3 hr
May 1, 4:27 PM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more8 hr
May 1, 4:42 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys33 min
May 1, 5:03 PM CDTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more5 hr
May 1, 5:27 PM CDTFlash Flood WarningOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more5 hr
May 1, 5:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Perry, Wayne31 min
May 1, 5:47 PM CDTRiver Flood WarningOHXBedford3 days
May 1, 6:21 PM CDTFlash Flood WarningOHXCannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.